Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

August 22, 2021Sherman County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 22, 2021, 7:49 PM CDT for Sherman County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 7:49 PM CDT (00:49 UTC)
Expired
Aug 22, 2021, 8:15 PM CDT
In force
26 min
Issued by
NWS North Platte, NE
Hail
0.88 in
Wind
50

County Sherman County, NE

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS83 KLBF 230049
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
749 PM CDT Sun Aug 22 2021
 
NEZ038-230115-
Custer NE-
749 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern Custer
County through 815 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miller, or 22 miles northwest of Kearney, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Block Hill Basin.

This includes Highway 2 near mile marker 307.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Nebraska.

&&

LAT...LON 4105 9934 4104 9939 4119 9921 4105 9921
TIME...MOT...LOC 0048Z 230DEG 27KT 4099 9929 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 22, 6:18 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 22, 6:18 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
618 PM CDT Sun Aug 22 2021

.SHORT TERM...(This evening through Monday night)
Issued at 225 PM CDT Sun Aug 22 2021

Currently, Nebraska is located just SE of a closed low centered over
the Montana/ND border. Some lee troughing dips SE through to W
Kansas. A warm front has passed, but soon a dry line and
subsequent cold front are expected to move through. Also at lower
levels is a LLJ located in the SW portions of the CWA. This
feature doesn't really seem to move largely, and may provide
convective support in the short term.

Ahead of this boundary, CAMs advertise steep lapse rates, and decent
CAPE. Dwpts are widespread in the 60s to low 70s across the region
(minus portions of the Panhandle), signifying a slight surplus of
moisture...also identifiable via above avg PWATs of 1.25". Once the
boundaries move through, isolated thunderstorms are possible. Not
expecting widespread as a decent cap still exists, and instability
starts to move east with the boundaries. However, for those storms
that are able to overcome any inhibition, there is ample CAPE
available for them to tap into. The HRRR advertises widespread
MUCAPE of 1000J/kg, with patches of up to 3000J/kg. The RAP
advertises higher widespread values near 2000J/kg. However, shear
and SRH look fairly limited. At best thinking a storm or two may
become severe at best, with large hail and damaging winds as the
hazards.

Behind these boundaries, expecting a clockwise wind shift to
eventually be southerly tomorrow. Mostly clear skies and 850 Temps
in the 30s will allow for daytime highs in the 90s. Although the
system moves out of our area for precip/storms tonight, most of the
instability will remain tomorrow. Daytime heating steepens lapse
rates, and ~1500J or so of MUCAPE is available for north central.
Given support from the remaining LLJ, another chance for isolated
storms is possible tomorrow, with large hail as the primary threat.
However, this threat will be limited by lack of stronger forcing.

.LONG TERM...(Tuesday through Sunday)
Issued at 225 PM CDT Sun Aug 22 2021

At upper levels, there will be some broad scale ridging come Tuesday
over south central CONUS, but it is pretty low amplitude and
generally flat isobars across the Plains. As the previous fcst
mentioned, a closed low centered over the PACNW will enhance the
amplification of the ridge a bit. Just north of the broad scale
riding, an UL jet will be centered over the Dakotas/Canada border.
At lower levels, the LLJ remains, located just to the southwest of
western Nebraska. This feature looks to remain centered here for
Tuesday and Wednesday AM, but strengthen and center itself over
Nebraska by Thursday. It looks as though it will pretty much stay in
place through the weekend.

The ridging looks to allow for above normal (~5-10 degrees) highs
Tuesday and beyond. 850 temps will be generally above 30 and allow
for sfc highs generally in the 90s.

Behind the system affecting the short term, a bit of dry air tries
to work its way in, but looks limited to the Panhandle at best. This
will make Tuesday likely the most comfortable day as dwpts will be
in the 40s (Panhandle) to 50s range (Sandhills and southwest Neb).
This will be short lived though as moisture builds a bit Wednesday.
PWATs are advertised as 1" with patches of 1.25" Wed, and widespread
1.25"+ for Thursday. This is approx normal to above normal for this
time of year. The ample moisture will allow for precipitation
chances as the LLJ begins to center over W Nebraska mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 618 PM CDT Sun Aug 22 2021

Gusty south or west winds will wane this evening by sunset, giving
way to light and variable winds overnight. In the meantime,
isolated thunderstorms may affect central Neb terminals (KMCK to
KBBW) and some patchy surface smoke to the northwest (KGRN).
Additionally, patchy fog may develop toward sunrise, most notably
in the Platte River Valley (KLBF).

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Sinclair
LONG TERM...Sinclair
AVIATION...Snively
Hazardous weather outlook, Aug 22, 3:08 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
308 PM CDT Sun Aug 22 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-232015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
308 PM CDT Sun Aug 22 2021 /208 PM MDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening, generally east
of highway 83. Some storms could become severe and the hazards are
large hail, damaging winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Daily thunderstorm chances will continue each day through
Saturday. Isolated severe storms are possible Monday and Tuesday.
The area of concern Monday is generally along and north of highway
2. The area of concern Tuesday covers a small portion of north
central Nebraska generally east of O'Neill and Burwell. The
hazards both days are large hail and wind damage. The severe
weather outlook Wednesday and beyond is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 22, 7:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
749 PM CDT Sun Aug 22 2021

NEZ038-230115-
Custer NE-
749 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern Custer
County through 815 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miller, or 22 miles northwest of Kearney, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Block Hill Basin.

This includes Highway 2 near mile marker 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Nebraska.

&&

LAT...LON 4105 9934 4104 9939 4119 9921 4105 9921
TIME...MOT...LOC 0048Z 230DEG 27KT 4099 9929

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Snively

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.